Connecticut, 2006

High Wind in Connecticut, January 18, 2006

January 18, 2006 · NWS OKX · 4 events in 4 counties and zones

High winds developed after 6 AM on the morning of Wednesday, January 18th, and lasted until around noon as a cold front approached the region. Wind gusts around 70 mph (61 kt) downed many trees and power lines, which caused widespread power outages.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

High winds developed after 6 AM on the morning of Wednesday, January 18th, and lasted until around noon as a cold front approached the region. Wind gusts around 70 mph (61 kt) downed many trees and power lines, which caused widespread power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 18, 3:00 AM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Jan 18, 3:00 AM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
300 AM EST WED JAN 18 2006

.SUMMARY...POTENTIALLY DANGEROUS HIGH WIND EVENT THIS MORNING. HIGH
WIND WARNING IN EFFECT WITH WIND GUSTS TO 60 MPH LIKELY.

.NEAR TERM (TODAY THROUGH TONIGHT)...
DEEP UPPER TROUGH WITH CLOSED LOW OVER UPPER MISSISSIPPI VALLEY
THIS MORNING WILL NEGATIVELY TILT AND OPEN INTO A STRONG SHORTWAVE
AS IT APPROACHES THE EAST COAST THIS MORNING...WHILE SURFACE LOW
PRESSURE RAPIDLY INTENSIFIES AS IT TRACKS NE FROM THE NORTHERN GREAT
LAKES INTO SOUTHERN CANADA TODAY.

SATELLITE AND RADAR IMAGERY VERIFYING THE MOIST GULF FLOW AND STRONG
LIFT/UPPER DIVERGENCE WITH COOLING CLOUD TOPS AHEAD OF THIS SYSTEM
UP THE APPALACHIAN CHAIN INTO THE NORTHEAST...WHICH WILL TRANSLATE
EASTWARD TO THE COAST BY DAYBREAK. THIS MAIN LIFT/MOISTURE AXIS IS
ABOUT 3 HRS SLOWER THAN 00Z MODELS RUNS...SO MAY HAVE TO ADJUST
TIMING BACK A BIT. RAINFALL WILL BECOME MORE WIDESPREAD AS

SO WILL CONTINUE FFA...AS 00Z MODELS REMAIN SUPPORTIVE OF HEAVY
RAINS ACROSS THE AREA EARLY THIS MORNING THROUGH EARLY AFTERNOON
MORNING AS AN 80 KT LOW LEVEL JET AHEAD OF APPROACHING COLD FRONT
WILL PUMP IN GULF MOISTURE WITH PWATS OF NEAR 1.3 INCHES ACROSS THE
AREA...INTERACTING WITH STRONG LOW-LEVEL CONVERGENCE/OMEGA AHEAD OF
APPROACHING COLD FRONT...ENHANCED BY STRONG VORT ADVECTION ALOFT.

PRECIPITATION BECOMES HEAVY AT TIMES FAR WESTERN SECTIONS OF THE CWA
AROUND OR SOON AFTER 10Z...AND BY 14Z ACROSS EASTERN SECTIONS. ANY
ONE LOCATION EXPECTED TO REMAIN UNDER THE THREAT OF HEAVY RAIN FOR A
PERIOD OF 4 TO 6 HOURS.

ALL OF THIS IS EXPECTED TO CAUSE SOME FLOODING PROBLEMS DURING THE
DAY WHICH WILL INCLUDE FLOODING ALONG RIVERS AND STREAMS...HENCE THE
FLOOD WATCH WILL CONTINUE ACROSS NE NEW JERSEY...LOWER HUDSON
VALLEY...AND SOUTHERN CONN. MINOR URBAN AND POOR DRAINAGE FLOODING
WILL MOST LIKELY OCCUR DURING PERIOD OF HEAVIEST RAIN...THIS
INCLUDES NYC AND LI...WHICH WILL BE HANDLED BY ADVISORIES IF NEEDED.

THE BEST LIFT/QPF AXIS LOOKS TO PASS E OF THE REGION FROM 16Z TO 20Z
WITH COLD FRONT PASSAGE...WITH RAIN TAPERING TO SCATTERED SHOWERS
FROM WEST TO EAST IN ITS WAKE. WELL INLAND IT MAY ACTUALLY END AS
SNOW SHOWERS WITH LITTLE IF ANY ACCUMULATION.

MODELS STILL ADVERTISING 75-80 KT LOW LEVEL JET TO BE OVER THE AREA
THIS MORNING. AFTER COLLAB WITH NEIGHBORING OFFICES WILL UPGRADE TO
A HIGH WIND WARNING FOR ENTIRE AREA THIS MORNING...AS MODELS ARE
CONSIDERABLY UNDERDOING SURFACE TEMPS AND THEREFORE OVER DOING NEAR
SURFACE INVERSION. THINK THAT WITH A BETTER MIXING PROFILE THAN
ADVERTISED AND HEAVIEST SHOWER/CONVECTIVE ACTIVITY COMING THROUGH
EARLY THIS MORNING THROUGH EARLY AFTERNOON THAT SUSTAINED WINDS OF
NEAR 40 MPH AND GUSTS OF 60+ MPH ARE NOT OUT OF THE QUESTION NEAR
THE COAST AND FOR HIGHER TERRAIN AND TALL BUILDINGS. THESE WOULD BE
DAMAGING WINDS. THESE WINDS SHOULD SUBSIDE BEHIND FRONTAL PASSAGE
FROM 11 AM TO 2 PM FROM W TO E.

PATCHY FOG MAY DEVELOP AHEAD OF APPROACHING WARM FRONT THIS MORNING
AS LOW LEVELS MOISTEN AND MID 40S DEWPOINT AIR BEGINS TO ADVECT IN
FROM OFF THE OCEAN. WITH WINDS PICKING UP...ESPECIALLY ALONG THE
COAST...BELIEVE THERE WILL BE ENOUGH TURBULENCE TO PREVENT IT FROM
BEING DENSE. IF ANY FOG DEVELOPS...IT SHOULD MIX OUT AFTER DAYBREAK
AS WARM FRONT WORKS NORTH OF THE ENTIRE REGION AND SURFACE LAYER
BECOMES MORE MIXED.

A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR
THROUGH THIS AFTERNOON WITH STRONG SYNOPTIC LIFT...VERY STRONG DEEP
LAYER SHEAR AND LOW LEVEL-HELICITY...AND MARGINAL ELEVATED
INSTABILITY COMING INTO PLAY AHEAD OF THE COLD FRONT.

TEMPS SHOULD REACH WELL INTO THE 50S TO NEAR 60 ALONG CITY AND COAST
WITH STRONG LOW-LEVEL WAA AHEAD OF WARM FRONT.

TEMPS WILL BE FALLING THIS AFTERNOON AFTER FROPA...WITH STRONG CAA
DEVELOPING ON A WESTERLY WIND AFTER 20Z. WIND ADVISORY WINDS WILL
CONTINUE THROUGH AROUND MIDNIGHT. TEMPERATURES SHOULD DROP TO NEAR
NORMAL TONIGHT AS SKIES CLEAR OUT.
&&

.SHORT TERM (THURSDAY THROUGH FRIDAY)...
DRY THROUGH THE PERIOD AS HIGH PRESSURE BECOMES WELL ESTABLISH OFF
THE MID ATLANTIC COAST. USED A BLEND OF THE MAVS AND METS THROUGH
THIS TIME PERIOD
&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...HIGH PRESSURE AT THE
SURFACE AND ALOFT OFF THE SOUTHERN MID ATLANTIC COAST INITIALLY WILL
CONTINUE TO TRANSPORT VERY MILD AIR NORTHWARD. ANOTHER IN THE
ENDLESS PARADE OF PACIFIC SHORTWAVES AFFECTING THE AREA THIS WINTER
WILL RIDE NORTHEAST THROUGH THE GREAT LAKES INTO SOUTHEAST CANADA
SAT NIGHT AND SUN...BRINGING A PERIOD OF RAIN AND INCREASED WIND
AHEAD OF ITS TRAILING COLD FRONT...MAYBE EVEN A RUMBLE OF THUNDER AS
00Z GFS PREDICTS SHOWALTER INDICES LOWERING TO AOB +2C. AFTER THE
FRONT PASSES THROUGH...ONLY LOOKING AT SLIGHT CHANCE POP FOR SUNDAY
VIA CYCLONIC LOW LEVEL FLOW AND TAIL END OF THE SHORTWAVE PASSING
THROUGH. OTHERWISE FLOW OVER THE LOWER 48 WILL BE ZONAL IN THE WAKE
OF THE SYSTEM THEREAFTER THROUGH TUE...WITH THE POLAR VORTEX
ANCHORED NEAR THE DAVIS STRAIT AND NO HIGH LATITUDE BLOCKING TO
FORCE ARCTIC AIR SOUTHWARD...SO TEMPS WILL REMAIN ABOVE
NORMAL...WITH ONLY SLIGHT CHANCE POP MON AFTERNOON AND AGAIN TUE
MORNING AS WEAK FRONTAL SYSTEMS PASS BY TO THE NORTH.
&&

.HYDROLOGY...
SYSTEM AFFECTING THE REGION TODAY IS STILL EXPECTED TO GENERATE
BETWEEN 1 AND 1 1/2 INCHES ACROSS THE REGION. COULD SEE SOME LOCALLY
HIGHER AMOUNTS OVER NORTHWESTERN ZONES WHERE SOME OROGRAPHIC
ENHANCEMENT IS EXPECTED.

FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF THE CWA BASED ON ACTIVE
PATTERN OVER THE LAST MONTH...SNOWPACK...FORECASTED RAINFALL RATES
AND TOTAL...AND RECENT RIVER/STREAM ACTIVITY.
&&

.AVIATION...
WARM FRONT MOVING NORTH INTO NEW ENGLAND EARLY THIS AM WITH A COLD
FRONT APPROACHING FROM PENNSYLVANIA SET THE STAGE FOR DANGEROUS WIND
EVENT IN THE WARM SECTOR. MILD TEMPERATURES (60 F) AT SURFACE WITH
70 TO 80 KT LOW LEVEL JET AT FL 020 WILL ALLOW FOR GUSTS TO 50 KTS
AT TERMINAL THIS MORNING. LLWS WITH MODERATE TO SEVERE TURBC
EXPECTED. ISOLATED ELEVATED CB AS WELL.

THIS IS POTENTIALLY DANGEROUS SITUATION AS THIS IS AMONG THE
STRONGEST LOW LEVEL JETS EVER SEEN IN THE NYC AREA.

EXPECTING 2 WIND SHIFTS WITH DUAL STRUCTURE OF COLD FRONT. WINDS
STILL GUST 35 TO 40 KT IN THE AFTERNOON WITH RAPID IMPROVEMENT OF
CIGS AND VSBY.
&&

.MARINE...
WILL UPGRADE TO STORM WARNINGS ON OCEAN WATERS AHEAD OF COLD FRONT
THROUGH AROUND 2 PM...WITH CURRENT CONDITIONS AND DOWNSTREAM BUOYS
NECESSITATING UPGRADE. COLD FRONT SLIDES ACROSS AREA WATERS EARLY
THIS AFTERNOON...SUSTAINED WINDS DECREASE...BUT GUSTS REMAIN IN GALE
FORCE RANGE. GALE FORCE CONDITIONS SHOULD PERSIST AT LEAST THROUGH
06Z THURSDAY ACROSS WESTERN SOUND AND HARBOR AND 12Z THURSDAY ACROSS
WESTERN SOUND AND OCEAN WATERS. SEAS AND WINDS SLOWLY DIMINISH
THURSDAY AFTERNOON AS A WEAK RIDGE BUILDS OVERHEAD.

COASTAL FLOODING DOES NOT APPEAR TO BE AN ISSUE DUE TO THE BRIEF
TIME THAT WINDS ARE ONSHORE AND THE LOW ASTRONOMICAL CONDITIONS.
BLOW OUT TIDES ALSO DO NOT APPEAR LIKELY BASED ON TIDE GUIDANCE.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING FOR CTZ005-009 UNTIL NOON WEDNESDAY.
  ...FLOOD WATCH FOR CTZ005>012 FROM 7 AM WEDNESDAY TO 6 PM
     WEDNESDAY.
  ...HIGH WIND WARNING FOR CTZ006>008-010>012 UNTIL 2 PM WEDNESDAY.
NJ...FLOOD WATCH FOR NJZ002>005-011 UNTIL 6 PM WEDNESDAY.
  ...HIGH WIND WARNING FOR NJZ002>006-011 UNTIL NOON WEDNESDAY.
NY...FLOOD WATCH FOR NYZ067>071 UNTIL 6 PM WEDNESDAY.
  ...HIGH WIND WARNING FOR NYZ067>077 UNTIL NOON WEDNESDAY.
  ...HIGH WIND WARNING FOR NYZ078>081 UNTIL 2 PM WEDNESDAY.
MARINE...GALE WARNING FOR ANZ330 UNTIL 7 AM THURSDAY.
  ...GALE WARNING FOR ANZ335-338 UNTIL 2 AM THURSDAY.
  ...STORM WARNING FOR ANZ350-353-355 UNTIL 7 AM THURSDAY.
&&

VAZ/TONGUE
Hazardous weather outlook, Jan 18, 5:18 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
518 AM EST WED JAN 18 2006

NJZ002>005-011-NYZ067>071-191030-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-UNION-ORANGE-PUTNAM-
ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
518 AM EST WED JAN 18 2006

...HIGH WIND WARNING IN EFFECT THROUGH EARLY THIS AFTERNOON...

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW
JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT
SOUTHERLY WINDS OF 20 TO 25 MPH EARLY THIS MORNING WILL INCREASE TO
30 TO 40 MPH WITH OCCASIONAL GUSTS UP TO 60 MPH TOWARDS DAYBREAK.
THE STRONGEST WINDS WILL BE EXPERIENCED ACROSS THE HIGHER EXPOSED
TERRAIN AND ELEVATED BRIDGES.

BE AWARE THAT POWER OUTAGES COULD OCCUR AS STRONG WINDS KNOCK DOWN
POWER LINES. TREES MAY ALSO BE DOWNED AS WELL.

HEAVY RAIN THIS MORNING...WITH ISOLATED THUNDERSTORMS...WILL TAPER
OFF THIS AFTERNOON. FLOODING ALONG RIVERS...STREAMS AND ON
ROADWAYS IS POSSIBLE THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIND ADVISORY MAY BE NEEDED THIS EVENING...AS WESTERLY WINDS
MAY GUST TO 45 MPH OR HIGHER.

OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR ICING...RAINFALL...FLOODING...HIGH
WINDS AND POSSIBLE DAMAGE REPORTS. PLEASE SEND REPORTS TO
OKX.SPOTTERS@NOAA.GOV

NJZ006-NYZ072>081-191030-
HUDSON-NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-QUEENS-NASSAU-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
518 AM EST WED JAN 18 2006

...HIGH WIND WARNING IN EFFECT THROUGH EARLY THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW
JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SOUTHERLY WINDS OF 20 TO 25 MPH EARLY THIS MORNING WILL INCREASE TO
30 TO 40 MPH WITH OCCASIONAL GUSTS UP TO 60 MPH TOWARDS DAYBREAK.
THE STRONGEST WINDS WILL BE EXPERIENCED ACROSS THE HIGHER EXPOSED
TERRAIN...TALLER BUILDINGS AND BRIDGES...AND ALONG THE IMMEDIATE
COASTLINE.

BE AWARE THAT POWER OUTAGES COULD OCCUR AS STRONG WINDS KNOCK DOWN
POWER LINES. TREES MAY ALSO BE DOWNED AS WELL.

HEAVY RAIN THIS MORNING...WITH ISOLATED THUNDERSTORMS...WILL TAPER
OFF THIS AFTERNOON. MINOR URBAN FLOODING IS POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIND ADVISORY MAY BE NEEDED THIS EVENING...AS WESTERLY WINDS
MAY GUST TO 45 MPH OR HIGHER.

OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR RAINFALL...FLOODING...HIGH
WINDS AND DAMAGE REPORTS. PLEASE SEND REPORTS TO
OKX.SPOTTERS@NOAA.GOV

ANZ330-335-338-191030-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
518 AM EST WED JAN 18 2006

...GALE WARNING IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IN EFFECT.
ISOLATED THUNDERSTORMS POSSIBLE THROUGH EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED THROUGH END OF THE
WEEK...OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TO REPORT WIND AND SEA
OBSERVATIONS. PLEASE SEND REPORTS TO OKX.SPOTTERS@NOAA.GOV

ANZ350-353-355-191030-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
518 AM EST WED JAN 18 2006

...STORM WARNING IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

STORM WARNING IN EFFECT WITH HIGH SEAS.
ISOLATED THUNDERSTORMS POSSIBLE THROUGH EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED THROUGH END OF THE
WEEK...OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TO REPORT WIND AND SEA
OBSERVATIONS. PLEASE SEND REPORTS TO OKX.SPOTTERS@NOAA.GOV

CTZ005>012-191030-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
518 AM EST WED JAN 18 2006

...HIGH WIND WARNING IN EFFECT THROUGH EARLY THIS AFTERNOON...

...FLOOD WATCH REMAINS IN EFFECT FROM THIS MORNING THROUGH THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

SOUTHERLY WINDS OF 20 TO 25 MPH EARLY THIS MORNING WILL INCREASE TO
30 TO 40 MPH WITH OCCASIONAL GUSTS UP TO 60 MPH TOWARDS DAYBREAK.
THE STRONGEST WINDS WILL BE EXPERIENCED ACROSS THE HIGHER EXPOSED
TERRAIN...AND ALONG THE IMMEDIATE COASTLINE.

BE AWARE THAT POWER OUTAGES COULD OCCUR AS STRONG WINDS KNOCK DOWN
POWER LINES. TREES MAY ALSO BE DOWNED AS WELL.

HEAVY RAIN THIS MORNING...WITH ISOLATED THUNDERSTORMS...WILL TAPER OFF THIS
AFTERNOON. FLOODING ALONG RIVERS...STREAMS AND ON ROADWAYS IS
POSSIBLE THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIND ADVISORY MAY BE NEEDED THIS EVENING...AS WESTERLY WINDS
MAY GUST TO 45 MPH OR HIGHER.

OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR RAINFALL...FLOODING...HIGH
WINDS AND POSSIBLE DAMAGE REPORTS. PLEASE SEND REPORTS TO
OKX.SPOTTERS@NOAA.GOV

In the hours before

Local storm report, Jan 18, 6:19 AM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
619 AM EST WED JAN 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND DMG SADDLE BROOK            40.90N 74.10W
01/18/2006                   BERGEN             NJ   TRAINED SPOTTER

            70 FT PINE TREE FELL ON HOUSE.

&&

NF
Local storm report, Jan 18, 7:26 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
726 AM EST WED JAN 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     NON-TSTM WND DMG CO-OP CITY              40.87N 73.82W
01/18/2006                   BRONX              NY   CO-OP OBSERVER

            SCAFFOLD BLOWN OFF BUILDING.

&&

BC
Local storm report, Jan 18, 7:34 AM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
734 AM EST WED JAN 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     NON-TSTM WND DMG HASTINGS-ON-HUDSON      40.99N 73.88W
01/18/2006                   WESTCHESTER        NY   PUBLIC

            3 LARGE BRANCHES DOWN, WINDS HAVE RIPPED PLYWOOD AND
            GUTTERS OFF A HOUSE.

&&

NF
Local storm report, Jan 18, 8:53 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
853 AM EST WED JAN 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     NON-TSTM WND DMG HARLEM                  40.82N 73.94W
01/18/2006                   NEW YORK           NY   BROADCAST MEDIA

            TREE DOWN ON METRO NORTH RAIL LINES. RAIL SERVICE ON THE
            HARLEM AND NEW HAVEN LINES IN AND OUT OF GRAND CENTRAL
            STATION HAVE BEEN SUSPENDED.

&&

BC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Northern New Haven

When
January 18, 8:55 AM EST
Where
Northern New Haven forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

High Wind, Northern Middlesex

When
January 18, 10:25 AM EST
Where
Northern Middlesex forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

High Wind, Northern New London

When
January 18, 10:44 AM EST
Where
Northern New London forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

High Wind, Southern Fairfield

When
January 18, 12:00 PM EST
Where
Southern Fairfield forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487206, 5487207, 5487208, 5487209.